Indigestion on top of everything else

Can I ask what people do for indigestion? I am back on Mtx along side sulfazalazine. I've been fine on sulfazalazine and I know it's Mtx giving me indigestion as when initially diagnosed I was put on Mtx but came off it as couldn't cope with side affects. I decided to give it another go and try and stick it out for longer to see if they subside. So I've tried both tablets and injections and both gave me indigestion. I'm taking tablets again and once again my issue is indigestion which makes me feel really yuk. It sits in my throat and really is getting me down. Do things like omeprazole help? I did use them before but again not sure I stuck at it long enough. Can I take them the same day as Mtx?

Any advise very much welcome. Seems trivial compared to all the other things that come with this disease but its affecting me a lot.

18 Replies

oldestnewest
  • Hi there

    I too have indigestion since beginning Mtx (25 mg oral). I also

    Take omeprazole every day and don't feel that this helps any with the indigestion. However, I have taken to sucking buttermints and drinking peppermint tea over the past week or so and this seems to help a bit.

    It is a horrible feeling and others on here may have some better suggestions. Good luck

    Marie

  • Thanks Eiram50 I have some peppermint tea in the cupboard so will give that a go.

  • Yup. Indigestion/heartburn a bit of a nuisance. Omeprazole every day, ginger beer, ginger ale, preserved ginger (Not that crystallized stuff which is mostly sugar) I'm fact anything gingery seems to help me.

  • Hi Amhoarten

    I used to suffer with acid reflux terribly with all the meds I was taking daily.

    My dr prescribed me omeprazole and I must say this worked a treat and I havent had a problem since.

    However I suspect its like a lot of other meds that folk on this site use- it works for some and not others .So I Guess you will have to give it a try and see if it helps you.

    Best of luck.

    Crusee

    XX

  • I take a teaspoonful of Bicarbonate of Soda with a little water ,hot or cold it works every time ,and costs so little ,hope this helps

  • Hi,

    I was on Omeprazole for acid reflux due to RA meds. I then got a bad mucous cough and I was moved on to Lansoprazole. I had to take double the dose for a couple of months. Which then sorted the problem out.

    You may need to just persevere a bit with the Omeprazole. I thought the Lansoprazole would work it's magic in a couple of weeks. So perhaps you need to hang in there for a while.

    By the way I was told no antacids 4hrs before or after taking MTX as it reduces the body's uptake of the MTX.

    Hope it resolves itself soon.

    Joy

  • More recent studies seem to disprove the 4hr theory Joy, though as it does suggest more studies need to be done you might want to clear it with your Rheumy team. Initially the warning was for high dose MTX taken with a PPI & also a lower risk possibility for low dose. The following is a précis of a study printed in the BJCB (British Journal of Clinical Pharmacology) entitled Retrospective evaluation of methotrexate elimination when co-administered with proton pump inhibitors:

    AIMS The aim was to assess the possible interaction between Methotrexate (MTX) and proton pump inhibitors (PPIs) in patients receiving high dose MTX.

    METHODS Records of 56 patients receiving 201 cycles of MTX were reviewed to determine effects of PPI administration on MTX elimination. Repeated-measures logistic regressions and Cox regressions were performed to evaluate the possible drug interaction.

    CONCLUSIONS

    This study does not support previous findings of a significant interaction between PPIs and MTX. Based on these results, the clinical significance of any potential interaction is likely to be small.

    The full text can be read here onlinelibrary.wiley.com/sto...

    It's a scientific paper so not easy to interpret if you don't know how to but it ends

    Conclusion

    Our study suggests that there is not an association between concomitant use of PPI and MTX level, time to elimination, or delayed elimination of MTX, despite the fact that patients receiving PPIs had significantly longer infusion times and received more interacting medications. Although the presence of an interaction between MTX and PPIs cannot be ruled out by this study alone, the clinical significance of any potential interaction between MTX and PPIs is likely to be small, especially in those at low risk for delayed elimination. Future studies should include a large prospective trial to allow for the control of multiple cycles of MTX per patient and other possible confounders, such as MTX infusion time and patient characteristics.

  • MANY thanks nomorewheels.

    I am a scientist so lets see If I can get my head round this one.

    Joy

  • Perfect! Perhaps you'd be good enough to let me know your take on it. As I said as I understand it it's ok to take them both together. I've never been been told differently in 8 years of being on MTX, though I do believe HCQ shouldn't be taken at the same as PPI's.

  • No worries. I have a couple of quiet slots next week so will take a look then.

    Interesting re HCQ - I was told the same. I am also still having to take Pred and was told the same about that to.

  • You can try lemon water, or 2 - 3 capsules of cayenne. I use either of those with my Minocycline which has the same problem - stomach pain, cramping, etc. But lemon in water seems to mitigate it for some reason. The cayenne helps increase the hydrochloric acid in your stomach and that helps calm the indigestion too. It will "burn" for a few seconds after the capsule melts, but it still works really well. I take three a day at the same time that I take my minocycline... BTW - you only need one or the other, not both...

  • Do you take those probiotic yoghurts? I know the Meds we take can play havoc with our guts. I've been taking one a day for about two weeks and it's helped them to calm down

  • If you're prescribed a PPI (omeprazole, lansoprazole or similar) to take with any other of your meds then it might be worth trying, or an H-2 receptor blocker trying (ranitidine, cimetidine or similar) or even Gaviscon. Usually with MTX injections indigestion is less than on tablets but seems you're one if the unfortunate ones that get it with both forms. I'm on 17.5mg MTX & take 20mg & 40mg omeprazole alternate days (I take it alongside one med everyday & another every other day) & don't have any problems whatsoever digestion wise. I do drink peppermint tea around 3-4 times a day though & limit coffee to twice a day, I don't drink instant.

    Have you tried eating a bland diet the day you inject or even the day before & after? That often helps, unless it's constant of course then life's not worth living! 😉

  • Thanks everyone. so far it seems to be the first couple of days after my Mtx day and a little on the third day. I will try diet changes and the mint teas and see if that makes a difference. I'm slowly increasing Mtx as recommended by rheumy because of side affects last time so as I'm currently on 10mg going up to 12.5mg this week then up to 15mg the next week. I have a supply of gaviscon which has been helpful albeit for a few hours. If I still can't get on top of it I will see about a prescription for a pump inhibitor. One more tablet to add to the cocktail 🙄

  • Hi. Be a bit careful with peppermint tea. I used to think it was brilliant for indigestion but whilst it is good for some parts of digestion (slightly lower down the tract), it can make acid reflux worse and is recommended to be avoided in cases of acid reflux.

  • Oh I didn't know that thanks Elmo333

  • Try Bicarbonate of soda half a teaspoonful in a little water ,hot or cold ,it works for me every time and costs very little ,

  • My hubby has acid reflex and peppermint makes it worse, so yes if your taking it for indigestion, cramps etc probably is fine but if you have acid reflex maybe not.

You may also like...